New Mexico, 2014

Drought in New Mexico, December 1 to 31, 2014

December 1 to 31, 2014 · NWS ABQ · 19 events in 19 counties and zones

Precipitation this month was varied with generally above normal values in the northwest and below normal across the east and south. A trend of continuing dryness/drought prompted an expansion of abnormal dryness (D0) in southeast areas of the state to include Chaves, De Baca, and Roosevelt counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Precipitation this month was varied with generally above normal values in the northwest and below normal across the east and south. A trend of continuing dryness/drought prompted an expansion of abnormal dryness (D0) in southeast areas of the state to include Chaves, De Baca, and Roosevelt counties. Moderate drought (D1) expanded in west-central portions of the state from eastern Cibola County to the Rio Grande Valley, while severe drought (D2) expanded in northeast New Mexico. In northwest New Mexico, extreme drought (D3) was expanded slightly eastward into more of both San Juan and McKinley counties. The first significant storm system of the month arrived late on the 3rd and continued through the 4th with widespread rain and high mountain snow. Mostly quiet and mild weather followed from the 5th through 12th. Another round of rain and snow followed from the 13th into the 14th and 16th through 17th, but amounts were mostly light. A stronger system delivered moderate snow amounts to northern and eastern New Mexico on the 22nd into the 23rd. Another storm on the 25th through 26th brought widespread light to moderate snowfall to northern and central areas of the state. A blast of arctic air arrived on the 29th followed by an approaching significant storm on New Years Eve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:57 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 30, 10:57 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1057 PM MST SUN NOV 30 2014

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL OVER ALL BUT NE PLAINS WHERE LCL MVFR
CIGS ARE POSSIBLE BEHIND A SHALLOW BACKDOOR COLD FRONT. THESE LOW
CLOUDS WILL FAVOR THE NE PLAINS AND THE EAST SLOPES OF THE SANGRE
DE CRISTO MTNS. LOCALLY BREEZY CONDITIONS ARE LIKELY BEHIND THE
FRONT. A BRIEF AND WEAK EAST-SOUTHEAST WIND MAY DEVELOP AT KSAF
AND KABQ BTWN 10Z-15Z MONDAY AS THE SHALLOW COLD AIR MASS SQUIRTS
THROUGH GLORIETA PASS AND TIJERAS CANYON. LCL MVFR CIGS WILL GRADUALLY
DISSIPATE AROUND MID MORNING. AS THE ASSOCIATED SFC HIGH SHIFT EWD
THIS AFTERNOON...LIGHT AND VRBL WINDS WILL BE THE RULE AT ALL
TERMINALS TODAY WITH THE EXCEPTION OF KLVS WHERE SOUTH WIND GUSTS
TO 15 KTS ARE POSSIBLE DURING THE AFTERNOON.

33

&&

.PREV DISCUSSION...825 PM MST SUN NOV 30 2014...
.UPDATE...
UPDATED FORECAST TO DECREASE 1ST PERIOD SKY COVER BASED ON TRENDS
IN LATEST SATELLITE IMAGERY. OTHERWISE...FORECAST ON TRACK. NEW
SUITE OF PRODUCTS OUT SHORTLY.

11

&&

.PREV DISCUSSION...300 PM MST SUN NOV 30 2014...
.SYNOPSIS...
A COLD FRONT WILL PLUNGE INTO THE EASTERN PLAINS TONIGHT...WHICH
WILL COOL HIGHS DOWN BY 25 TO 35 DEGREES ON MONDAY. THE WEST WILL BE
A BIT COOLER MONDAY BUT RELATIVELY WARM FOR THE FIRST OF DECEMBER.
TEMPERATURES REBOUND IN THE EAST TUESDAY...AS CLOUDS START TO INVADE
THE WEST. CHANCES FOR SHOWERS INCREASE BY WEDNESDAY MAINLY OVER
WESTERN NEW MEXICO AS MOISTURE STREAMS INTO THE REGION FROM THE
WEST. ANY ACCUMULATING SNOW SHOULD BE CONFINED TO THE HIGHEST
MOUNTAIN PEAKS. ANOTHER FRONT IN THE PLAINS COULD COOL DOWN HIGHS
WEDNESDAY...ESPECIALLY ACROSS THE NORTHEAST. AN UNSETTLED WEATHER
PATTERN WILL PERSIST THROUGH NEXT WEEKEND BUT TEMPERATURES WILL BE
NEAR TO ABOVE NORMAL.

&&

.DISCUSSION...
THE LINGERING STRONGER WIND GUSTS EXPIRED RIGHT ABOUT ON SCHEDULE
LATE THIS MORNING WITH SOME BREEZES PERSISTING THIS AFTERNOON.
DESPITE THE THICKER AND MORE WIDESPREAD CIRRUS THAN EXPECTED
AFTERNOON TEMPERATURES DON/T APPEAR TO HAVE TAKEN TOO MUCH OF A HIT.

MONDAY NIGHT LOWS AND TUESDAY HIGHS A CHALLENGE ACROSS THE EAST.
THERE REMAINS A DRAMATIC WARMUP FOR SOME AREAS TUESDAY AS A SURFACE
LEE TROUGH STRENGTHENS...BUT SOME SIGNIFICANT DIFFERENCES IN
GUIDANCE NOTED...ESPECIALLY FOR HIGHS OVER THE SOUTHEAST PLAINS.
ENDED UP LEANING TOWARD THE COOLER MET AND ECS.

FOR MIDWEEK...THE WEDNESDAY FRONT SEEMS TO MAKE MORE PROGRESS SOUTH
AND WESTWARD INTO THE PLAINS THAN PROGGED 24 HOURS AGO. TWEAKED HIGH
TEMPERATURES IN THE NORTHEAST DOWN A BIT. GFS NEARLY TOTALLY DRY NOW
FOR THE MIDWEEK PERIOD...WHILE ECMWF AND NAM ARE MUCH WETTER.
HEDGING TOWARDS THE WETTER VERSIONS BASED ON THE AMOUNT OF MOISTURE
TO OUR WEST ON TPW SATELLITE IMAGERY. ANY ACCUMULATING SNOW SHOULD
BE CONFINED TO THE HIGHEST TERRAIN AS H7 TEMPERATURES REMAIN ABOVE
FREEZING OVERALL. THE EXCEPTION MAY BE TUESDAY NIGHT/EARLY WEDNESDAY
ALONG AND WEST OF THE CONTDVD BEFORE DEW POINTS RISE.

FOR NEXT WEEKEND...THE ECMWF AND GFS ARE IN BETTER AGREEMENT WITH A
MORE PROGRESSIVE SYSTEM PASSING FROM WEST TO EAST OVER NEW MEXICO.

&&

.FIRE WEATHER...
BACK DOOR COLD FRONT IS KNOCKING ON THE DOORSTEP THIS AFTERNOON.AS
OF 2 PM...THE FRONT JUST ARRIVED IN CLAYTON...DROPPING THE TEMP TO
54 DEGREES. HOWEVER...COLDER AIR IS COMING AS SPRINGFIELD COLORADO
IS ALREADY DOWN TO 29 DEGREES. THIS FRONT WILL PUSH SOUTH THIS
EVENING AND TONIGHT...DROPPING LOW TEMPS 20 DEGREES FROM THIS
MORNINGS READINGS. THUS...HUMIDITY RECOVERIES TONIGHT WILL BE THE
HIGHEST THAT THEY HAVE BEEN IN DAYS...WITH GOOD TO EXCELLENT
RECOVERIES ACROSS THE EAST...AND FAIR TO GOOD RECOVERIES ACROSS THE
WEST.

MODELS ARE STILL NOT BULLISH ON BRINGING THE FRONT THROUGH THE GAPS
OF THE CENTRAL MOUNTAIN CHAIN.  THOUGH IF IT DID MANAGE TO SQUEEZE
THROUGH...IT WOULD BE PRETTY WEAK. THEREFORE...THE BIGGEST IMPACT
WILL BE FELT ACROSS THE EAST ON MONDAY WHEN HIGH TEMPS ARE UP TO 35
DEGREES COOLER THAN TODAYS READINGS...AND 10 TO 20 DEGREES BELOW
NORMAL.  MEANWHILE...AREAS ALONG AND WEST OF THE RIO GRANDE VALLEY
WILL REMAIN AT OR ABOVE NORMAL FOR THE FIRST METEOROLOGICAL DAY OF
WINTER. WITH LOW MIXING HEIGHTS ACROSS THE EAST AND WEAK TRANSPORT
WINDS ACROSS THE WEST...VENTILATION IS EXPECTED TO BE POOR JUST
ABOUT AREAWIDE. FAIR TO GOOD HUMIDITY RECOVERIES ARE EXPECTED MONDAY
NIGHT.

THE COOL DOWN SHOULD BE SHORT-LIVED AS LEE SIDE TROUGHING WILL
QUICKLY TAKE SHAPE ON TUESDAY...ALLOWING DOWNSLOPE WINDS TO WARM THE
EAST BACK ABOVE NORMAL. THEREAFTER...A LARGE CLOSED LOW APPROACHING
THE NORTHERN CALI COAST WILL BRING MORE CLOUDINESS TO NM. AS
TOP-DOWN MOISTENING OCCURS...AND THE STORM SYSTEM SHIFTS EASTWARD
AND DAMPENS...DEWPOINTS AND HUMIDITIES WILL RISE...ESPECIALLY
ACROSS THE WEST TUESDAY NIGHT. A FEW RAIN AND HIGH ELEVATION SNOW
SHOWERS SHOULD DEVELOP TUES NIGHT ACROSS THE WEST AND CONTINUE AND
PERHAPS BECOME MORE WIDESPREAD ON WEDNESDAY ACROSS NORTHWEST
NM...GENERALLY ALONG/WEST OF THE CONTINENTAL DIVIDE. MODELS ARE
STRUGGLING WITH HOW MUCH MOISTURE WILL ARRIVE AS WELL AS THE TIMING
AND PLACEMENT OF INDIVIDUAL WEAK DISTURBANCES WITHIN THE FLOW.
HOWEVER...GIVEN PWATS OVER 200 PERCENT OF NORMAL IN THE SOURCE
REGION...HAVE TRENDED TOWARD THE MORE MOIST SIDE OF GUIDANCE.
MEANWHILE...ANOTHER BACK DOOR COLD FRONT...THOUGH NOT AS COLD...WILL
SLIDE DOWN THE PLAINS.

MODELS ARE SUGGESTING ANOTHER WEAK WAVE MAY INCREASE PRECIPITATION
CHANCES ON THURSDAY...THOUGH MODELS ARE ALL OVER THE MAP WITH
REGARDS TO PLACEMENT. THUS CONFIDENCE IS LOW. MODELS CONTINUE TO
INDICATE A STRONGER SYSTEM FOR THE WEEKEND. THE LATEST GFS HAS COME
INTO BETTER AGREEMENT WITH THE ECMWF...SUGGESTING A QUICK MOVING
SYSTEM...BUT ONE THAT WOULD GIVE PRECIP TO MUCH OF THE
AREA...GENERALLY BETWEEN SATURDAY AFTERNOON AND SUNDAY MORNING.
LOOKS LIKE SNOW LEVELS WOULD BE PRETTY HIGH WITH THIS
SYSTEM...GENERALLY AOA 8000 FT.

OTHERWISE...VENTILATION IMPROVES A BIT ON TUESDAY ACROSS THE WEST
AND PORTIONS OF EAST CENTRAL NM...GENERALLY INTO THE FAIR TO GOOD
CATEGORIES. FAIR TO GOOD VENTILATION WILL BE THE RULE ON WEDNESDAY
ACROSS MUCH OF CENTRAL AND WESTERN NM AGAIN...THOUGH THE EAST WILL
DROP BACK TO POOR.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Nov 30, 5:34 AM MST, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MST SUN NOV 30 2014

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH OVER THE SANGRE DE
CRISTO MOUNTAINS THIS MORNING WILL TAPER OFF THROUGH NOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

Event by event

19 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Drought, Chuska Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Drought, Far Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Drought, West Central Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Drought, West Central Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Drought, Southwest Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Drought, San Francisco River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Drought, San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Drought, Jemez Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Drought, East Slopes of the Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Drought, Raton Ridge/Johnson Mesa

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Drought, Far Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Drought, Union County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Drought, Harding County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Drought, Eastern San Miguel County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Drought, Guadalupe County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Drought, Quay County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548660, 548661, 548662, 548663, 548664, 548665, 548666, 548667, 548668, 548669, 548670, 548671, 548672, 548673, 548674, 548675, 548676, 548677, 548678.